Alert archive / Nevada / Flash Flood Warnings in 2016

Flash Flood Warning 89, NWS Las Vegas, NV

August 18, 2016Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 18, 2016, 2:30 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2016, 2:30 PM PDT (21:30 UTC)
Expired
Aug 18, 2016, 5:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 77 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
3236 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

726 
WGUS55 KVEF 182130
FFWVEF
AZC015-NVC003-190030-
/O.NEW.KVEF.FF.W.0089.160818T2130Z-160819T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 PM PDT THU AUG 18 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
  EASTERN CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 530 PM PDT/530 PM MST/

* AT 229 PM PDT/229 PM MST/...DOPPLER RADAR INDICATED THUNDERSTORMS
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY. AREAS IMPACTED WILL THE PIERCE FERRY RD
  AND DIAMOND BAR ROAD. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GRAND CANYON SKYWALK...GRAND CANYON RANCH...
  PIERCE FERRY AND ANTARES ROADS...MEADVIEW AND DOLAN SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3613 11422 3603 11373 3558 11383 3572 11438

$$

ASG
1 follow-up statement
745 
WGUS75 KVEF 182258
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
358 PM PDT THU AUG 18 2016

AZC015-NVC003-190030-
/O.CON.KVEF.FF.W.0089.000000T0000Z-160819T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-CLARK NV-
358 PM PDT THU AUG 18 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT/530 PM
MST/ FOR WEST CENTRAL MOHAVE AND EASTERN CLARK COUNTIES...

AT 356 PM PDT/356 PM MST/...DOPPLER RADAR CONTINUED TO SHOW
THUNDERSTORMS DEVELOPING NEAR THE INTERSECTION OF PIERCE FERRY RD
AND DIAMOND BAR RD. RADAR HAS ESTIMATED THAT NEARLY TWO INCHES OF
RAIN HAS FALLEN WITHIN THE PAST TWO HOURS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GRAND CANYON SKYWALK...GRAND CANYON RANCH...PIERCE FERRY AND ANTARES
ROADS...MEADVIEW AND DOLAN SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3613 11422 3603 11373 3558 11383 3572 11438

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:00 AM PDT, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 18, 9:00 AM PDT, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
900 AM PDT THU AUG 18 2016

.SYNOPSIS...Unsettled for parts of the area with chances of
thunderstorms in Mohave as well as eastern Clark and San Bernardino
counties today. Thunderstorm chances become more limited through
the end of week as temperatures also cool a few more degrees.
&&

.UPDATE...Outflow from convection in western Arizona last night
has pushed west to boost dewpoints from roughly I-15 eastward into
the upper 40s and 50s. This added moisture will promote isolated
thunderstorm activity later this afternoon, although the moisture is
rather shallow so the window of opportunity for thunderstorm
development in the Vegas valley may be limited. Elsewhere, HRRR
simulations suggest scattered thunderstorms once again across Mohave
county which is where the greatest PoPs are today. All in all, the
forecast is in good shape and no updates are planned.

-Outler-

&&

.SHORT TERM...through Saturday night.

The best chances for thunderstorms looks to be eastern portions of
the area today, with drying / shrinking coverage through the rest of
the period along with cooling temperatures.

Today's thunderstorm chances are going to be tough to pin down and
will be dependent on where a number of different factors overlap.
Something worth watching very closely is a moist/outflow boundary
that can be seen on both satellite and radar inching west through
extreme eastern San Bernardino county, arcing through Las Vegas.
Upstairs, the upper level low over the area will elongate west
which will pivot a jet streak around the base of the trough.
Additional shortwave energy looks to pivot around (and above) the
upper level low. In general weak, broad lift is expected in eastern
and southern portions of the area today, promoting thunderstorm
chances, especially in Mohave county. Based on recent CAM output
and moisture boundary, expanded slight POPs westward today. Just how
far west thunderstorms occur will depend on how soon southwest winds
kick in this afternoon and drive the moisture back eastward. At this
times, slight chances seem reasonable from about I-15 eastward.

Made only minor tweaks beyond today with decreasing probability and
coverage of thunderstorms in Mohave county through the period and
cooling temperatures.

.LONG TERM...Sunday through Wednesday.

Broad trough with several weak perturbations progged to slowly drift
east across the area Sunday-Tuesday. Models struggling in the
details as run-to-run consistency lacking regarding available
moisture and instability. Blended in 00z MOS Guidance to the
inherited grids which expanded/increased POPs across the higher
terrain and valleys of Lincoln, Clark and Mohave Counties Monday.
Temperatures will be near to slightly below normal.
&&

.FIRE WEATHER...More moist air has pushed farther westward into
eastern Clark and San Bernardino counties overnight, bringing
chances of thunderstorms to those areas today as well as Mohave
county. This moisture will be pushed back and confined to Mohave
county tonight, leaving most of the Mojave Desert and southern Great
Basin dry with occasional breezes through the end of the week.
&&

.AVIATION...For McCarran...Light and variable winds this morning
will give way to south to southwesterly winds this afternoon. Winds
may end up favoring more of a southerly direction than in previous
days, with thunderstorms possible on the mountains around the Las
Vegas valley and around the Mormon Mesa and Peach Springs corridors.
Any thunderstorms near the Las Vegas valley will be capable of
producing gusty and erratic outflow winds in the valley.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Isolated to scattered thunderstorms possible along the
Colorado River valley, Mohave county, and Sierra Nevada today.
Otherwise expect similar winds to past days for most terminals, with
afternoon southwest breezes across the Mojave Desert.
&&

.SPOTTER INFORMATION STATEMENT...Thunderstorms possible today across
Mohave county and portions of San Bernardino and Clark counties.
Spotters are encouraged to report significant weather, including any
flooding and/or wind report according to standard operating
procedures.
&&

Short Term/Aviation/Fire...Steele
Long Term..................Pierce

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:08 PM PDTSevere Thunderstorm WarningVEFClark37 min
Aug 18, 4:22 PM PDTSevere Thunderstorm WarningVEFClark38 min
Aug 18, 4:56 PM PDTFlash Flood WarningVEFClark3 hr
Aug 18, 2:10 PM PDTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Nevada, 2016Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.